Alert archive / California / Red Flag Warnings in 2014
Red Flag Warning 19, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at Sep 24, 2014, 2:42 PM PDT for Inyo County, Tulare County, California. It took effect at Sep 25, 2014, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2014, 2:42 PM PDT (21:42 UTC)
- In effect from
- Sep 25, 2014, 11:00 AM PDT
- Expired
- Sep 25, 2014, 8:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 137 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3471 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
857 WWUS85 KVEF 242142 RFWVEF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 242 PM PDT WED SEP 24 2014 .A STRONG LOW PRESSURE SYSTEM APPROACHING THE COAST WILL BRING INCREASING SOUTH WINDS TO THE OWENS VALLEY WITH A POTENTIAL FOR STRONG DOWNSLOPE WINDS ALONG THE EASTERN SIERRA SLOPES. WARM AND DRY CONDITIONS WILL CONTINUE. CAZ226-251400- /O.NEW.KVEF.FW.W.0019.140925T1800Z-140926T0300Z/ OWENS VALLEY/SOUTHERN INYO FOREST- 242 PM PDT WED SEP 24 2014 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT THURSDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 226... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 11 AM TO 8 PM PDT THURSDAY. * AFFECTED AREA...IN CALIFORNIA...FIRE WEATHER ZONE 226 OWENS VALLEY/SOUTHERN INYO FOREST. * TIMING...WINDS WILL INCREASE AT HIGHER ELEVATIONS IN THE MORNING WITH STRONG WINDS DEVELOPING BY AFTERNOON IN THE OWENS VALLEY. THE HIGHEST POTENTIAL FOR STRONG DOWNSLOPE WINDS WILL BE LATE AFTERNOON AND EARLY EVENING. * WIND...SOUTHWEST 25 TO 35 WITH GUSTS TO 50 MPH ON THE EASTERN SIERRA SLOPES. SOUTH 15 TO 25 MPH WITH GUSTS TO 40 MPH IN THE OWENS VALLEY. * HUMIDITY...LOWERING TO 12 TO 15 PERCENT IN THE VALLEY AND LOWER SLOPES...15 TO 20 PERCENT UPPER SLOPES. * IMPACTS...THE COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS COULD CREATE CONDITIONS FAVORABLE FOR EXTREME FIRE BEHAVIOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE FIRE WEATHER OFFICIALS IN THE FIELD OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/LASVEGAS
3 follow-up statements
339 WWUS85 KVEF 251207 RFWVEF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 507 AM PDT THU SEP 25 2014 .A LOW PRESSURE SYSTEM APPROACHING THE COAST WILL BRING INCREASING SOUTH TO SOUTHEAST WINDS TO THE OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES THIS AFTERNOON AND EVENING. THESE GUSTY WINDS COMBINED WITH WARM DRY AIR WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. CAZ226-260300- /O.CON.KVEF.FW.W.0019.140925T1800Z-140926T0300Z/ OWENS VALLEY/SOUTHERN INYO FOREST- 507 AM PDT THU SEP 25 2014 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 226... * AFFECTED AREA...IN CALIFORNIA...FIRE WEATHER ZONE 226 OWENS VALLEY/SOUTHERN INYO FOREST. * TIMING...WINDS WILL INCREASE AT HIGHER ELEVATIONS THIS MORNING AND BECOME STRONG IN THE OWENS VALLEY DURING THE AFTERNOON AND EARLY EVENING. THE HIGHEST POTENTIAL FOR STRONG WINDS ALONG THE MID TO UPPER EASTERN SIERRA SLOPES WILL BE LATE THIS AFTERNOON AND EARLY EVENING. * WIND...SOUTHWEST 25 TO 35 WITH GUSTS TO 50 MPH ON THE EASTERN SIERRA SLOPES. SOUTH 15 TO 25 MPH WITH GUSTS TO 40 MPH IN THE OWENS VALLEY. * HUMIDITY...LOWERING TO 12 TO 15 PERCENT IN THE VALLEY AND LOWER SLOPES...15 TO 20 PERCENT UPPER SLOPES. * IMPACTS...THE COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE CONDITIONS FAVORABLE FOR EXTREME FIRE BEHAVIOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE FIRE WEATHER OFFICIALS IN THE FIELD OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/LASVEGAS
331 WWUS85 KVEF 252035 RFWVEF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 135 PM PDT THU SEP 25 2014 .A LOW PRESSURE SYSTEM APPROACHING THE COAST WILL BRING INCREASING SOUTH TO SOUTHEAST WINDS TO THE OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES THIS AFTERNOON AND EVENING. THESE GUSTY WINDS COMBINED WITH WARM DRY AIR WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. CAZ226-260300- /O.CON.KVEF.FW.W.0019.000000T0000Z-140926T0300Z/ OWENS VALLEY/SOUTHERN INYO FOREST- 135 PM PDT THU SEP 25 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 226... * AFFECTED AREA...IN CALIFORNIA...FIRE WEATHER ZONE 226 OWENS VALLEY/SOUTHERN INYO FOREST. * TIMING...STRONG WINDS WILL CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING. THE HIGHEST POTENTIAL FOR STRONG WINDS ALONG THE MID TO UPPER EASTERN SIERRA SLOPES WILL BE LATE THIS AFTERNOON AND EARLY EVENING. * WIND...SOUTHWEST 25 TO 35 WITH GUSTS TO 50 MPH ON THE EASTERN SIERRA SLOPES. SOUTH 15 TO 25 MPH WITH GUSTS TO 40 MPH IN THE OWENS VALLEY. * HUMIDITY...12 TO 15 PERCENT IN THE VALLEY AND LOWER SLOPES...15 TO 20 PERCENT UPPER SLOPES. * IMPACTS...THE COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE CONDITIONS FAVORABLE FOR EXTREME FIRE BEHAVIOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE FIRE WEATHER OFFICIALS IN THE FIELD OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/LASVEGAS
110 WWUS85 KVEF 260231 RFWVEF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 731 PM PDT THU SEP 25 2014 CAZ226-260345- /O.EXP.KVEF.FW.W.0019.000000T0000Z-140926T0300Z/ OWENS VALLEY/SOUTHERN INYO FOREST- 731 PM PDT THU SEP 25 2014 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 226... WINDS WERE SUBSIDING OVER THE AREA THIS EVENING...SO THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$ MORGAN HTTP://WEATHER.GOV/LASVEGAS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Sep 24, 8:45 AM PDT, 5 hours 57 minutes earlier.
Area forecast discussion, Sep 24, 8:45 AM PDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 845 AM PDT WED SEP 24 2014 .SYNOPSIS...HIGH PRESSURE OVER THE REGION WILL SLOWLY GIVE WAY TO A PACIFIC LOW PRESSURE SYSTEM MOVING INTO THE WESTERN STATES LATE FRIDAY THROUGH THE WEEKEND. BREEZY TO LOCALLY WINDY CONDITIONS CAN BE EXPECTED THURSDAY AND FRIDAY ALONG WITH COOLER TEMPERATURES AND INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA LATE FRIDAY AND SATURDAY. && .UPDATE...UPPER HIGH OVER THE AREA WILL SHIFT A BIT TO THE EAST TODAY ALLOWING LOCALLY BREEZY SOUTH WINDS TO DEVELOP THIS AFTERNOON OVER PORTIONS OF INYO...ESMERALDA AND NYE COUNTIES. OTHERWISE LOOKING AT ANOTHER WARM AND SUNNY DAY. NO UPDATES ANTICIPATED THIS MORNING. -HARRISON- && .PREV DISCUSSION... 315 AM PDT WED SEP 24 2014 .SHORT TERM...THROUGH FRIDAY AFTERNOON...THE RIDGE CENTERED OVERHEAD THIS MORNING WILL SHIFT EAST SLIGHTLY BY THIS AFTERNOON AS IT NOSES UP OVER THE NORTHERN PLAINS. THIS QUICK AMPLIFICATION IS IN RESPONSE TO THE APPROACHING EASTERN PACIFIC TROUGH WHICH WILL BEGIN TO MOVE INLAND THURSDAY. THIS WILL DRAW UP INCREASING LOW TO MID LEVEL MOISTURE ACROSS THE FORECAST AREA THURSDAY LEADING TO FAIR WEATHER CUMULUS DEVELOPING IN THE AFTERNOON ALONG WITH INCREASING SOUTH-SOUTHWEST WINDS...ESPECIALLY OVER INYO...ESMERALDA AND CENTRAL NYE COUNTIES. THE LATEST HIGH RES MODELS INDICATE GUSTS SHOULD GENERALLY REMAIN BELOW 40 MPH AND CONDITIONS DO NOT APPEAR FAVORABLE FOR STRONG DOWNSLOPE WINDS ALONG THE EASTERN SIERRA SLOPES. THE INCREASING WINDS AREAWIDE SHOULD PROVIDE GOOD MIXING ALLOWING TEMPERATURES TO PEAK FOR THE WEEK AT MOST SITES. THIS LOOKS LIKE THE LAST CHANCE FOR LAS VEGAS TO REACH THE 100 DEGREE MARK. AS THE TROUGH AXIS MOVES INLAND FRIDAY...BROAD UPWARD FORCING WILL INCREASE OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA AND COMBINE WITH THE MOISTURE BEING PULLED UP TO PRODUCE AT LEAST A FEW SHOWERS AND THUNDERSTORMS OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA FRIDAY AFTERNOON. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...STRONG WESTERN CONUS TROUGH WILL BE PUSHING INTO THE REGION FRIDAY EVENING WITH BIG CHANGES TAKING PLACE ACROSS THE AREA. MAIN FOCUS CONTINUES TO BE ON TIMING AND PLACEMENT OF BEST PRECIPITATION CHANCES. ECMWF REMAINS THE SLOWEST GUIDANCE WITH PRECIPITATION DEVELOPING ACROSS LINCOLN...EASTERN CLARK...AND MOHAVE COUNTIES WITH LIGHTER AND MORE ISOLATED SHOWERS FURTHER WEST. AS THE LOW APPROACHES OVERNIGHT...SHOWERS AND THUNDERSTORMS WILL INCREASE ALONG AND AHEAD OF THE COLD FRONT WHICH WILL SLOWLY PUSH EASTWARD SATURDAY. GFS HAS GENERALLY THE SAME IDEA BUT IS FASTER PUSHING THE FRONT EASTWARD...ALLOWING MOST OF MOHAVE AND LINCOLN COUNTY TO DRY OUT BY SATURDAY AFTERNOON...WHILE MOSTLY BYPASSING CLARK COUNTY. TOOK A MIDDLE GROUND APPROACH AND RAISED POPS SIGNIFICANTLY OVER LINCOLN AND MOHAVE COUNTIES FOR THE FRIDAY NIGHT-SATURDAY NIGHT TIMEFRAME TO ACCOMMODATE BOTH THE FASTER GFS AND THE SLOWER ECMWF FRONTAL TIMING. ALSO MAINTAINED SLIGHT CHANCE POPS ACROSS MOST OF CLARK COUNTY DUE TO THE UNCERTAINTY AS TO HOW FAR WEST PRECIPITATION MAY DEVELOP. AS DETAILS CONVERGE OVER THE NEXT COUPLE DAYS...POPS CAN BE REFINED FURTHER. ANOTHER ITEM OF INTEREST THAT WE WILL BE WATCHING IS THE POTENTIAL FOR ISOLATED SEVERE WEATHER. LIFTED INDICES ACROSS EASTERN LINCOLN COUNTY AND MOST OF MOHAVE COUNTY FALL BETWEEN -2 AND -4 OVERNIGHT FRIDAY INTO SATURDAY MORNING...WITH SEVERAL HUNDRED JOULES OF CAPE AVAILABLE. MEANWHILE BULK SHEAR VALUES OF 40 KTS OR GREATER WILL BE AIMED AT THE REGION IN ADVANCE OF A STRONG JET. WHILE DETAILS SO FAR OUT ARE LIKELY TO CHANGE...THE POTENTIAL IS CERTAINLY THERE FOR SOME ORGANIZED CONVECTION ALONG AND AHEAD OF THE FRONT. AS THE TROUGH PUSHES THROUGH MUCH COOLER TEMPERATURES WILL INVADE THE AREA WITH TEMPERATURES FALLING 5 TO 10 DEGREES BELOW SEASONAL AVERAGES OVER THE WEEKEND. SLOWLY REBOUNDING TEMPERATURES AND FAIR WEATHER IS EXPECTED EARLY NEXT WEEK. && .AVIATION...FOR MCCARRAN...TYPICAL DIURNAL WIND CYCLE AGAIN TODAY... EAST/SOUTHEAST THIS AFTERNOON AND EARLY EVENING SHIFTING SOUTH/SOUTHWEST TONIGHT. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...DRY AND STABLE AIR MASS THROUGH THURSDAY. LIGHT WINDS WILL FAVOR TYPICAL DIURNAL PATTERNS TODAY ACROSS MOST OF THE REGION EXCEPT NORTHERN INYO COUNTY WHERE SOUTH WINDS GUSTING AROUND 25 KTS CAN BE EXPECTED THIS AFTERNOON. && .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH FRIDAY. THERE IS POTENTIAL FOR SOME STRONG THUNDERSTORMS ACROSS THE EASTERN PORTION OF THE FORECAST AREA SATURDAY AND SPOTTER ACTIVATION IS POSSIBLE. && SHORT TERM/AVIATION...ADAIR LONG TERM...OUTLER FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Nearby
Red Flag Warnings in California, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.